| Home | Article Database | Resources | Tools & Just for Fun | Search HY |

Ask the Medical Expert Archives 2000-2004

Expert Home  |  Archives by Date  |  Search Expert Archives  |  For Professionals  |  For Consumers


Disoriented
June 2001

Q. This is regarding my friend's father-in-law who was admitted with disorientation. He is 78-years-old and had Parkinsons disease and has been on amantidine, levodopa and carbidopa for the past 5 years. He had atrial fibrillation three months ago and was put on cardarone, following which he regained sinus rhythm and was on a maintenance dose of 100 mg.

He was admitted with disorientation 4 days ago and was found to have serum sodium of 120 mg%. His CT scan was normal. He developed severe upper GI bleeding with deranged prothrombin time of 3 INR. He had high liver enzymes and was suspected to have hepatocellular necrosis. His viral markers are negative. He was on a low dose of 100 mg cardarone (amiodarone). I request the expert panel to answer whether the present problem is from drug-induced hepatitis, particularly cardarone.

A. As you describe, this patient is very ill and presents a number of abnormalities. Regarding the amiodarone, liver abnormalities have been reported in the literature. Here are some recent citations and abstracts for your review.:

1. Granular cells as a marker of early amiodarone hepatotoxicity.
Jain D, Bowlus CL, Anderson JM, Robert ME
Department of Pathology, Yale
University School of Medicine, New Haven, Connecticut 06520-8023, USA.
Dhanpat.jain@yale.edu

Hepatotoxicity due to chronic amiodarone (AD) use is well described. However, hepatitis occurring after acute administration of AD has only occasionally been reported and the pathologic findings in the liver in this condition have not been well characterized. We describe an idiosyncratic reaction, in a 40-year-old man after 6 weeks of oral AD therapy, consisting of acute hepatitis, which resolved after withdrawal of the drug.

The liver biopsy showed clusters of cells with granular cytoplasm. These cells were characterized as macrophages, and phospholipid membranous inclusions were demonstrated ultrastructurally in the granular cells and in the hepatocytes. Pathologists and clinicians should be aware of this subtle histologic finding when looking for evidence to support AD hepatotoxicity.

2. Int J Clin Pharmacol Ther 1998 Jun;36(6):350-2
Amiodarone-induced severe hepatitis mediated by immunological mechanisms.
Breuer HW, Bossek W, Haferland C,
Schmidt M, Neumann H, Gruszka J
Department of Internal Medicine, St.
Carolus Krankenhaus, Gorlitz, Germany.

A 64-year-old man developed a fulminant hepatitis 4 days after initiation of amiodarone treatment and a total dose of 7.1 g. The direct Coombs test was positive and became negative again soon after stopping treatment. Immediately after stopping treatment the extremely increased parameters of hepatic failure returned to normal again. A rechallenge with 200 mg of amiodarone was accompanied by a positive Coombs test which again became negative after several days. We conclude that the occurrence of an acute hepatitis soon after initiation of amiodarone treatment is mediated by immunological mechanisms. There should be high vigilance with respect to this rare life-threatening adverse drug reaction.

3. Ann Pharmacother 1995 Jun;29(6)b:582-6
Fatal hepatotoxicity following oral administration of amiodarone.
Richer M, Robert S
Ecole de Pharmacie, Universite Laval,
Quebec, Canada.

OBJECTIVE: To report a case of fatal hepatotoxicity associated with the chronic use of oral amiodarone.

CASE SUMMARY: Long-term administration of amiodarone for the control of intractable ventricular tachycardia was associated with fatal hepatotoxicity in a patient receiving amiodarone for 14 months.

DISCUSSION: Although most hepatic adverse effects associated with amiodarone are transient and reversible with time, deaths resulting from amiodarone-induced hepatotoxicity have been reported. The relation of hepatotoxicity to cumulative dose and duration of therapy is debated. The histopathologic features of amiodarone-induced hepatotoxicity include Mallory bodies, steatosis, intralobular inflammatory infiltrates, fibrosis, and phospholipidosis.

CONCLUSIONS: Evidence pertaining to both mild and severe amiodarone toxicity indicates that cumulative dose may correlate with overall toxicity and, therefore, maintenance doses should be kept as low as possible. Patients should be followed with monitoring of liver function test results every 3-6 months.

Disclaimer Back to Ask the Medical Experts